Fixed drug eruption due to fluoroquinolone group of drug ciprofloxacin – A case scenario and review of literature

  • Suganya G Post Graduate, Department of pharmacology, Sri Manakula Vinayagar Medical College and Hospital, Kalitheerthalkuppam, Madagadipet,Puducherry-605107, Puducherry
  • Nitya S Associate Professor, Department of pharmacology, Sri Manakula Vinayagar Medical College and Hospital, Kalitheerthalkuppam, Madagadipet,Puducherry-605107, Puducherry
  • Isswariya A Post Graduate, Department of pharmacology, Sri Manakula Vinayagar Medical College and Hospital, Kalitheerthalkuppam, Madagadipet,Puducherry-605107, Puducherry
  • Meher Ali R Professor and HOD, Department of pharmacology, Sri Manakula Vinayagar Medical College and Hospital, Kalitheerthalkuppam, Madagadipet,Puducherry-605107, Puducherry
Keywords: Antibiotic, Ciprofloxacin, Fixed drug eruption, Naranjo

Abstract

 Ciprofloxacin  is  a  broad  spectrum  quinolone  antibiotic  which  is  used  for  treating  a  wide  variety  of  infections.  It  inhibits  cell  division  by  inhibiting  DNA  gyrase  and topoisomerase  IV  enzymes.  The  most  common  adverse  reactions  are  mild  nausea, vomiting  and/or  abdominal  discomfort  in  3%   to  17%  of  patients,  mild headache  and dizziness  in  0.9%   to  11%  of  patients.  Rashes including photosensitivity can also occur. We  report  a  case  of  62  years  old  male,   admitted  in  the  hospital  with  the  history  of itching,  redness  and  raised  multiple  dark  skin  lesion  over  the  chest,  back  and  oral  cavity, bilateral  palms  and  upper  limbs  since  2  days.  On  examination,  multiple  well- defined hyperpigmented  patches  with  peripheral  erythema  seen  over  chest,  abdomen,  and  back. Hyperpigmentation  of  lips  along  with  the  erosion  of  buccal  mucosa  and  angle  of  mouth; erythematous  plaque  and  exfoliation  were  seen  in  the  scrotal  region.  Palms and scalp were spared.  The patient was then treated successfully with antihistamines and steroids. The  Naranjo  and  WHO-Uppsala  monitoring  center  scale  showed  as  a  “probable”  adverse drug  reaction.  “Level 4b”  severity  was  assessed  using  Modified  Hartwig  and  Seigel severity  assessment  scale.  The  steroid  was  tapered  and  the  patient  was  discharged  with advice  to  avoid  using  ciprofloxacin  (fluoroquinolones)  group  of  drugs  in  future.

Downloads

Download data is not yet available.
Published
2019-01-28
How to Cite
1.
G S, S N, A I, R MA. Fixed drug eruption due to fluoroquinolone group of drug ciprofloxacin – A case scenario and review of literature. IJPR [Internet]. 28Jan.2019 [cited 18Feb.2019];9(1):e4882. Available from: https://ssjournals.com/index.php/ijpr/article/view/4882
Section
Case Report